Rheumatologists have been urged to avoid complacency with regards to the long-term use of glucocorticoids in systemic lupus erythematosus.
Up to 80% of lupus patients are exposed to glucocorticoids despite increasing evidence of their risks, according to a review published recently in Rheumatology.
Co-author Dr Diane Apostolopoulos, from the School of Clinical Sciences at Monash Health, said at least 50% of patients never come off glucocorticoids despite general agreement on their toxicity.
“As physicians and rheumatologists, we are well trained in monitoring for, and managing complications arising from glucocorticoid use. However, the effect that glucocorticoid therapy is having in lupus on irreversible organ damage is emerging,” she said.
“Furthermore, it must be noted that in SLE there have been no trials suggesting that ongoing, long-term administration of glucocorticoids once disease activity has been controlled has any clinical or serological benefit.”
Dr Apostolopoulos told the limbic that given the limited data on glucocorticoid withdrawal for patients with non-renal SLE, tapering schedules were largely based on physician judgement and highly variable.
The heterogeneous nature of lupus further complicated the development of an evidence base.
“Certainly, well-designed, prospective glucocorticoid-tapering studies are required. Patients that are in low disease activity state or in disease remissions that are on glucocorticoid therapy would be suitable cohorts.”
She said the ability to achieve disease control with lower doses of glucocorticoids would be helped by optimising the use of currently available steroid-sparing agents.
Blood tests for monitoring therapies such as hydroxychloroquine and mycophenolic acid were gradually moving from research to clinical settings.
Dr Apostolopoulos said belimumab was currently the most exciting new steroid-sparing medicine available for lupus in Australia.
Post marketing studies on the drug had shown sustained improvement in SLE disease activity, with 85% of patients able to reduce or discontinue prednisone by six-months.